We're all after sound skin advice—but we know exactly where to find it. Introducing our new monthly columnist, dermatologist Alexis Granite, MD. Ask Alexis will see Granite answer one reader’s burning skin query or concern with helpful, easy-to-understand, fundamentally reliable advice. This week, Granite responds to Anna, a Londoner who started to notice a smattering of under-the-skin spots appear along her jawline after coming off her contraceptive pill.
Dear Dr. Granite…
"Since coming off my Cerazette contraceptive pill about 18 months ago, my skin has really deteriorated, with the large majority of blemishes residing along my jaw line and specifically towards the corners of my face. The skin on my jawline (mostly in the corners near my ears) has mild acne that's still much more than I'm used to. There are inflamed areas and lumps under the skin, and the texture is very bumpy. It's pretty constant, but I definitely see a slight peak during PMS. I went to a dermatologist who advised me on some acid products to use (like Glossier's Solution) and told me hormones were the cause. I've been using some of these products and seen improvements across my skin, but less so in the real problem areas. I'd love to know which products, services or treatments you'd recommend."
— Anna, London
I'm sorry you are experiencing a flare-up of your skin. I cannot tell you how many times a day I see female patients in the office who share your skin issues and concerns! You have not specified your age, but this sounds like adult-onset acne.
You're describing both clogged pores called comedones and more inflamed papules and cysts, which are very common in adult-onset acne in women. These skin lesions are typically also seen in the areas you have mentioned—the lower face and neck.
The potential cause:
It's difficult to say if your skin has flared up because you stopped Cerazette, a progestin-only pill—these types of oral contraceptives are not ones that typically improve breakouts and may actually exacerbate them in many women. Genetics play a large role in the development of acne at any age, and natural hormonal fluctuations may trigger its onset as well. When we call acne "hormonal," it most often does not mean there's an underlying hormonal imbalance, but rather is linked to a complex interplay of the hormones we naturally produce and our skin. The products you're using are all quite good, and I doubt they're a major factor contributing to your recent breakouts."
Firstly, try not to pick much if you can help it—this can increase the risk of scarring. If a cyst has developed a white head and seems ready to pop, you can try applying a warm compress to soften the skin, followed by gentle pressure. But if nothing drains easily, best just to leave the area alone. It may be worth adding in a dedicated acne product that contains an antibacterial and/or decongesting ingredient such as benzoyl peroxide, salicylic acid, azaleic acid and retinol. For adult women, retinol is a nice option, as it has both anti-acne and anti-ageing benefits. Often, however, for the deeper acne cysts as you're describing, prescription-strength medications can be more beneficial. See below for ready-to-buy products I recommend.
A GP or dermatologist may be able to prescribe topical treatments that contain some of the ingredients I have mentioned, but at higher concentrations. Trying a different combined oral contraceptive pill may also help, as can oral antibiotics or a medication called spironolactone, which has been used off label for years to help treat hormonal acne in adult women.
Medical-grade facials and extraction, as well as chemical peels, can help with the bumpy texture of your skin you have described; however, I generally only recommend these in conjunction with maintenance topical and/or oral acne treatments, as facials and peels will only benefit skin temporarily. Blue LED lights are also useful for reducing the bacteria on our skin that contributes to the development of acne, but again, results are temporary.
Suggested lifestyle changes:
Stress plays a big role in acne, so anything you can do towards stress reduction will help—regular exercise, yoga or meditation, for example. Patients often ask me about the link between diet and breakouts. There is limited evidence that our diet significantly impacts the development of acne. Several studies have shown a link between high-glycemic foods (such as refined sugars, potatoes, white rice) and skimmed dairy (especially in young women) with breakouts. I recommend trying to reduce these foods and assessing for any improvement in your skin, but dietary changes are unlikely to have a major impact on their own. It is possible probiotic supplementation may also play a role in reducing acne, but more studies are needed on this. Probiotics have many other health benefits, so they might be worth a try as well.
Got a skin concern you'd like Dr. Granite's advice on? Come ask us in our dedicated Facebook group, The British Beauty Line.
Dr. Alexis Granite is a consultant dermatologist at Mallucci London. For appointments at Mallucci London, visit the practice's website.